Kentucky, 2022

Ice Storm and Winter Storm in Kentucky, February 3 to 4, 2022

February 3 to 4, 2022 · NWS LMK · 15 events in 15 counties and zones

An arctic front pushed south across central Kentucky on Thursday, February 3, 2022. Southerly flow and a layer of warm air aloft combined with falling surface temperatures to produce an impactful winter storm with a variety of precipitation types.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An arctic front pushed south across central Kentucky on Thursday, February 3, 2022. Southerly flow and a layer of warm air aloft combined with falling surface temperatures to produce an impactful winter storm with a variety of precipitation types. Significant freezing rain and sleet accumulations caused travel impacts, some tree damage, and power outages in some portions of central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 3, 4:02 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 3, 4:02 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
402 AM EST Thu Feb 3 2022

.Short Term...(Today and tonight)
Issued at 358 AM EST Thu Feb 3 2022

Currently, temperatures from local observations clearly show a cold
front sitting near a southwest to northeast jagged line from Warren
County to Marion County on to Harrison County, Kentucky. This front
is expected to take its time as it gets pushed to the southeast
ahead of a shortwave in the upper trough. Mid-level winds out of the
south are providing a strong warm nose for frozen precipitation to
fall through and melt, but as the cold front under cuts this warm
layer, surface temperatures continue to fall below freezing. This is
going to begin to produce freezing rain in the coming hours.

Freezing temperatures sit across southern Indiana and western
Kentucky, just north and west of our CWA. Pavement temperatures are
still well above freezing, near 40 degrees, in areas behind the
front, this includes the Louisville area. Air temperatures are just
above freezing at 34 degrees. The Kentucky Mesonet shows most other
locations in north central Kentucky remain above freezing as well,
so it's going to take more time to begin seeing issues. This is in-
line with earlier messaging.

Timing... Believe areas across Jefferson County, Kentucky will begin
seeing freezing rain start to become an issue between 12-15z, and as
the front inches to the southeast, it will be around 18-22z before
Fayette County sees freezing rain. Warren County is probably looking
at the 21-00z range. Near sunset tonight, the line will begin moving
the wintry precipitation to the southeast quicker.

South central Indiana is expected to see the changeover to snow
early this afternoon, but it will likely be after 00z before all of
southern Indiana changes completely over to snow. Louisville will
likely start seeing mainly snowfall after 2z, Lexington and Bowling
Green after midnight. In-between the onset of freezing rain and the
changeover to all snow expect a wintry mix with freezing rain,
sleet, and snow all being possible.

Totals... Still have the axis with the most ice roughly along the
Ohio River and into the northern Bluegrass region. In this area ice
accumulation could top 0.5". Farther to the north and south a county
or two could see 0.25"-5". Then, north of our CWA and into south
central Kentucky will likely stay below 0.25"

Snow totals have dropped slightly since the last forecast. A line
from Grayson County to Lexington will likely see either side of 0.5"
with lower totals generally to the south and higher totals to the
north. We are expecting 1.5-3.5" for our top row of Indiana
counties. This along with the sleet and ice will make for very
dangerous conditions.

&&

.Long Term...(Friday through Wednesday)
Issued at 245 AM EST Thu Feb 3 2022

Lingering snow or freezing drizzle is possible Friday morning as the
winter storm departs the region. Tranquil weather will follow for
the weekend and most of next week, with cold temperatures through
Saturday night, recovering to near normal Sunday into next week.

We'll start Friday morning with the main precip shield already off
to our east and Canadian high pressure building in.  Upper-level
trof axis doesn't push through until the afternoon, so we'll hold on
to low POPs at least through the morning. Temps will be in the 20s
or upper teens, but the loss of deep moisture will leave us right on
the edge between snow and freezing drizzle. Additional accumulations
expected to be just a trace at this time, but we'll keep an eye on
this when the storm system starts to pull away late Thursday night.

Cold temps persist through the first half of the weekend as a 1039mb
sfc high settles into Texas, with the ridge axis extending NE up the
Ohio Valley on Sat morning. Look for mins in the single digits and
lower teens. Max temps both Friday and Saturday will top out just
either side of freezing, as long as the currently modest snow totals
with the winter storm hold up.

Upper pattern is fairly flat for most of next week, with multiple
moisture-starved Clippers scooting across the Great Lakes. Just
enough eastern CONUS trofiness to maintain below normal temps,
especially at night. Monday night will be the coldest with lows in
the teens as sfc high pressure settles over the Ohio Valley. Days
will run slightly below normal through Tuesday, recovering to near
climo Wednesday.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1258 AM EST Thu Feb 3 2022

The forecast remains on track with few changes.

Impacts:

-- Overall very poor flying conditions

-- Rain followed by wintry mix, largely freezing rain and sleet,
some snow late in the TAF period

-- IFR ceilings for much of the forecast period

-- Gusty north winds strengthening this morning

Expected totals at area TAF sites:

BWG - 0.25" or less snow; 0.1-0.2" ice

HNB - 2-3" snow; 0.2-0.5" ice

LEX - 0.5-1" snow; 0.5-0.6" ice

SDF - 1-2" snow; 0.3-0.6" ice

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Ice Storm Warning until 7 AM EST /6 AM CST/ Friday for
     INZ076>079-083-084-089>092.

KY...Ice Storm Warning until 7 AM EST /6 AM CST/ Friday for
     KYZ023>043-045>049-053>057-061>067-070-071.

     Flood Watch through late tonight for KYZ056-057-066-067-075>078-
     081-082.

     Winter Weather Advisory until 6 AM CST Friday for KYZ072>078-081-
     082.

&&

Short Term...KDW
Long Term...RAS
Aviation...KDW
Hazardous weather outlook, Feb 3, 5:13 AM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
513 AM EST Thu Feb 3 2022

KYZ023>043-045>049-053>055-061>065-070-071-031115-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-
Oldham-Trimble-Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-
Clark-Larue-Marion-Boyle-Butler-Edmonson-Hart-Green-Taylor-Logan-
Warren-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Morgantown, Brownsville, Horse Cave, Greensburg,
Campbellsville, Russellville, and Bowling Green
513 AM EST Thu Feb 3 2022 /413 AM CST Thu Feb 3 2022/

...ICE STORM WARNING IN EFFECT UNTIL 7 AM EST /6 AM CST/ FRIDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Cooler temperatures will cause rain to become freezing rain. This is
expected to cause moderate to severe travel issues, as well as tree
and power line damage. Expect delays in travel and a possible power
outages.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-031115-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, and Jeffersonville
513 AM EST Thu Feb 3 2022 /413 AM CST Thu Feb 3 2022/

...ICE STORM WARNING IN EFFECT UNTIL 7 AM EST /6 AM CST/ FRIDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Cooler temperatures will cause rain to become freezing rain. This is
expected to cause severe travel issues, as well as tree and power
line damage. Expect delays in travel and a possible power outages.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ056-057-066-067-031115-
Garrard-Madison-Casey-Lincoln-
Including the cities of Lancaster, Richmond, Liberty, and Stanford
513 AM EST Thu Feb 3 2022

...ICE STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Cooler temperatures will cause rain to become freezing rain. This is
expected to cause moderate to severe travel issues, as well as tree
and power line damage. Expect delays in travel and a possible power
outages. Additional precipitation could also cause localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ072>074-031115-
Simpson-Allen-Barren-
Including the cities of Franklin, Providence, Scottsville,
and Glasgow
413 AM CST Thu Feb 3 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Cooler temperatures will cause rain to become freezing rain which
could impact travel.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ075>078-081-082-031115-
Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
413 AM CST Thu Feb 3 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Cooler temperatures will cause rain to become freezing rain which
could impact travel. Additional precipitation could also cause
localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KDW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 ice storm, 1 winter storm. Local standard time, as filed.

Ice Storm, Breckinridge

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Breckinridge forecast zone
Reported by
Public
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

A quarter inch of ice accumulation was reported, along with less than 1 inch of snow and sleet.

Ice Storm, Clark

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Clark forecast zone
Reported by
Emergency Manager
Coordinates
37.971, -84.147 (the zone’s center; the record gives no point)

Emergency management and the county road department reported up to a quarter inch of ice accumulation in the county. They also reported a trace of sleet and between a half inch and one inch of snowfall.

Ice Storm, Fayette

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Fayette forecast zone
Reported by
ASOS
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

A quarter inch of ice accumulated at Bluegrass Airport in Lexington. The KLEX observer also reported around a tenth of an inch of snow and sleet. Kentucky Transportation Cabinet reported a quarter inch of snow toward the end of the event.

Ice Storm, Garrard

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Garrard forecast zone
Reported by
Emergency Manager
Coordinates
37.640, -84.538 (the zone’s center; the record gives no point)

Between one-eighth and one-quarter inch of ice accumulated, followed by around a half inch of snow.

Ice Storm, Hardin

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Hardin forecast zone
Reported by
NWS Employee
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

Quarter-inch of ice accumulated reported on trees and fences. Sleet of up to a half inch accumulated as well, followed by a quarter-inch to half-inch of snow.

Winter Storm, Harrison

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Harrison forecast zone
Reported by
CoCoRaHS
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

Sleet accumulation of 0.5 inches was reported.

Ice Storm, Henry

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Henry forecast zone
Reported by
Law Enforcement
Coordinates
38.449, -85.119 (the zone’s center; the record gives no point)

A large tree was split due to ice. Kentucky State Police reported trees down on ice-covered county roads. Between Up to 0.75 inches of freezing rain was reported, along with 2 inches of snow.

Ice Storm, Larue

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Larue forecast zone
Reported by
Public
Coordinates
37.546, -85.698 (the zone’s center; the record gives no point)

A quarter-inch of ice accumulated, followed by a half-inch of snow.

Ice Storm, Meade

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Meade forecast zone
Reported by
Public
Coordinates
37.970, -86.217 (the zone’s center; the record gives no point)

Heavy icing was reported with at least a half inch of ice accumulation. Broken tree branches were also reported due to the heavy glaze.

Ice Storm, Nicholas

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Nicholas forecast zone
Reported by
Department of Highways
Coordinates
38.336, -84.015 (the zone’s center; the record gives no point)

County road department reported a quarter-inch of ice accumulation, 1.5 inches of sleet, and 1-2 inches of snow. No trees reported down, but there were limited power outages.

Ice Storm, Oldham

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Oldham forecast zone
Reported by
Trained Spotter
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

A quarter-inch of ice was reported, along with a combined 1.5 inches of snow and sleet.

Ice Storm, Scott

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Scott forecast zone
Reported by
Department of Highways
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

Ice accumulation of 0.2-0.3 inches was reported, along with 0.25-0.5 inches of sleet accumulation. Finally, between 0.5-1.5 inches of snow fell on top of the ice and sleet. County road department reported about a dozen trees down due to the weight of the ice.

Ice Storm, Shelby

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Shelby forecast zone
Reported by
Emergency Manager
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

A quarter-inch of ice accumulated. About 10 trees were reported down, mainly in the northern part of the county. 1 to 2 inches of sleet and snow were also reported, of which 0.5 to 0.6 inches was sleet.

Ice Storm, Taylor

When
February 3, 7:00 AM EST to February 4, 12:00 PM EST
Where
Taylor forecast zone
Reported by
Emergency Manager
Coordinates
37.367, -85.328 (the zone’s center; the record gives no point)

The northern part of Taylor County saw a quarter-inch of ice accumulation and a half-inch of snow. The southern part of the county saw very little ice and a dusting of snow.

Ice Storm, Grayson

When
February 3, 7:00 AM CST to February 4, 12:00 PM CST
Where
Grayson forecast zone
Reported by
Trained Spotter
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

One-quarter inch of ice accumulated, along with a half inch of snow.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010663, 1010677, 1010683, 1010702, 1010704, 1010714, 1010716, 1010717, 1010720, 1010728, 1010753, 1010764, 1010781, 1010782, 1010703.